Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 152, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 22, 2004, 3:08 PM EST for Vigo County, Indiana. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2004, 3:08 PM EST (20:08 UTC)
- Expired
- Jul 22, 2004, 4:00 PM EST
- In force
- 52 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Vigo County, IN
The radar
The Indianapolis radar (KIND), 114 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 3:45 PM EST | TSTM WND DMG | 7 S Terre Haute, IN | NUMEROUS TREES DOWNED. REPORTED BY COUNTY HIGHWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 12:20 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
| Jul 22, 3:05 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1619 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 222008 SVRIND INC167-222100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 308 PM EST THU JUL 22 2004 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VIGO COUNTY IN WEST CENTRAL INDIANA THIS INCLUDES THE CITY OF TERRE HAUTE * UNTIL 400 PM EST * AT 306 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 12 MILES WEST OF WEST TERRE HAUTE...OR ABOUT 15 MILES WEST OF TERRE HAUTE...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WEST TERRE HAUTE AROUND 330 PM EST TERRE HAUTE AROUND 340 PM EST NORTH TERRE HAUTE AROUND 345 PM EST RILEY AROUND 350 PM EST FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. LAT...LON 3955 8776 3927 8776 3927 8727 3955 8726 $$ DRT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:45 PM EST, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 22, 1:45 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 145 PM EST THU JUL 22 2004 .DISCUSSION... A SEVERE THUNDERSTORM WATCH COVERS THE NORTHWEST PART OF THE FORECAST AREA THE REST OF THE AFTERNOON. A COLD FRONT WAS MOVING SOUTH FROM THE UPPER GREAT LAKES THIS AFTERNOON. HIGH PRESSURE WAS PUSHING INTO THE DAKOTAS FROM CANADA. AN UPPER LEVEL TROUGH WAS JUST WEST OF THE MISSISSIPPI VALLEY. THUNDERSTORMS WERE OVER ILLINOIS AND WERE MOVING GENERALLY EAST. DEW POINTS WERE IN THE MIDDLE TO UPPER 70S THIS AFTERNOON. THE AIR WAS EXTREMELY UNSTABLE WITH LIFTED INDEXES AROUND -10C. CAPES WERE UP TO 4000 J/KG. BOUNDARY OVER ILLINOIS FROM LAST NIGHTS CONVECTION WILL MOVE EAST AND STORMS WILL SPREAD OVER THE FORECAST AREA THIS AFTERNOON AND TONIGHT. PRECIPITABLE WATER AROUND 2 INCHES. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. MODELS HAVE THE COLD FRONT MOVING THROUGH THE AREA TONIGHT. STORMS SHOULD BE MOST NUMEROUS OVER THE NORTH PART OF THE AREA THIS EVENING AND SOUTH PART LATER TONIGHT. FRONT SHOULD BE BY BY FRIDAY MORNING. WILL LIMIT TOMORROW TO CHANCE OF SHOWERS OVER THE SOUTH IN THE MORNING. ETA HAS A STRONGER SOUTH PUSH OF THE COOLER AIR...AS EXPECTED WITH BETTER LOW LEVEL RESOLUTION. UPPER FLOW WILL STAY WEST AS SHORT WAVE DROPS SOUTH FROM CANADA AND THROUGH THE UPPER MISSISSIPPI VALLEY. SKIES WILL BE SLOW TO CLEAR TOMORROW. WILL ADD CHANCE PRECIPITATION TO MONDAY SOUTH. GFS HAS AN UPPER LOW FORMING OVER THE UPPER MISSISSIPPI VALLEY WITH AN UPPER TROUGH SOUTH TO THE LOWER OHIO VALLEY. THE APPROACH OF THE UPPER LOW TUESDAY WILL MAKE THUNDERSTORMS POSSIBLE OVER THE AREA. HAVE EXTENDED THE CHANCE INTO WEDNESDAY AS THE AIR WILL STILL BE SOMEWHAT UNSTABLE UNDER THE UPPER LOW. WILL TEND TOWARD THE COOLER MET. AIR IS QUITE COOL BEHIND THE COLD FRONT AND MET SHOULD RESOLVE THE COOLER AIR BETTER THAN THE MAV. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && DS
Hazardous weather outlook, Jul 22, 12:30 PM EST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1230 PM EST THU JUL 22 2004 INZ021-028>031-035>049-051>057-060>065-067>072-231100- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR- DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD- JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE- MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN- TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 1230 PM EST THU JUL 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS MAY DEVELOP OVER CENTRAL INDIANA THIS AFTERNOON. STORMS WILL BE LIKELY TONIGHT. STORMS LATE THIS AFTERNOON AND TONIGHT MAY BE SEVERE WITH DAMAGING WINDS. HAIL WILL BE POSSIBLE. HEAVY RAINFALL CAUSING LOCALIZED FLOODING IS ALSO POSSIBLE. HEAT INDEXES WILL BE AROUND 100 IN MANY AREAS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY...AND THEN AGAIN MONDAY NIGHT THROUGH TUESDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE ACTIVATED TONIGHT. && MORE INFORMATION CAN BE FOUND AT OUR WEBSITE... HTTP://WWW.CRH.NOAA.GOV/IND
In the hours before
Local storm report, Jul 22, 12:07 PM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1207 PM EST THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 2 E STATE LINE CITY 40.20N 87.49W
07/21/2004 0.75 INCH WARREN IN TRAINED SPOTTER
1133 PM TSTM WND DMG ANDERSON 40.09N 85.69W
07/21/2004 MADISON IN TRAINED SPOTTER
14 INCH DIAMETER TREE LIMB DOWN. LANDED ON VEHICLE. NO
INJURIES.
0656 PM TSTM WND GST 6 N CAYUGA 40.03N 87.46W
07/21/2004 0 MPH VERMILLION IN LAW ENFORCEMENT
60-70 MPH WIND GUST.
0930 PM TSTM WND DMG CLOVERDALE 39.52N 86.80W
07/21/2004 PUTNAM IN LAW ENFORCEMENT
TREES DOWN.
0730 PM TSTM WND DMG 10 NE ROCKVILLE 39.87N 87.10W
07/21/2004 PARKE IN DEPT OF HIGHWAYS
TREES DOWN NEAR BYRON.
0930 PM TSTM WND DMG BEECH GROVE 39.72N 86.09W
07/21/2004 MARION IN LAW ENFORCEMENT
LARGE TREE AND SEVERAL LIMBS DOWN.
0830 PM TSTM WND DMG LADOGA 39.92N 86.80W
07/21/2004 MONTGOMERY IN DEPT OF HIGHWAYS
POWER LINES DOWN.
0730 PM TSTM WND DMG ALAMO 39.98N 87.06W
07/21/2004 MONTGOMERY IN DEPT OF HIGHWAYS
TREES DOWN
0800 PM TSTM WND DMG FLORA 40.54N 86.52W
07/21/2004 CARROLL IN LAW ENFORCEMENT
SEVERAL LARGE TREE LIMBS DOWN.
0930 PM TSTM WND DMG 3 N FRANKLIN 39.54N 86.06W
07/21/2004 JOHNSON IN NWS EMPLOYEE
SEVERAL TREES DOWN. POWERPOLES SNAPPED.
&&Special weather statement, Jul 22, 12:20 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1220 PM EST THU JUL 22 2004 INZ028-029-035-036-043-044-051-222300- FOUNTAIN-MONTGOMERY-PARKE-TIPPECANOE-VERMILLION-VIGO-WARREN- 1220 PM EST THU JUL 22 2004 ..SEVERE THUNDERSTORM WATCH #665 REMAINS IN EFFECT... THIS WATCH INCLUDES 16 COUNTIES IN THE FOLLOWING PARTS OF INDIANA... NORTHWEST WEST CENTRAL SOME CITIES INCLUDED IN THE WATCH ARE... CRAWFORDSVILLE GARY LAFAYETTE RENSSELAER TERRE HAUTE IN INDIANA THIS WATCH INCLUDES THE FOLLOWING COUNTIES... INC007-073-089-091-111-127-131-149-181-222300- NORTHWEST BENTON JASPER LA PORTE LAKE NEWTON PORTER PULASKI STARKE WHITE INC045-107-121-157-165-167-171-222300- WEST CENTRAL FOUNTAIN MONTGOMERY PARKE TIPPECANOE VERMILLION VIGO WARREN
Special weather statement, Jul 22, 3:05 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 305 PM EST THU JUL 22 2004 INZ021-028>031-035>049-051>057-060>065-067>072-230200- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR- DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD- JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE- MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN- TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 305 PM EST THU JUL 22 2004 ..SEVERE THUNDERSTORM WATCH #667 REMAINS IN EFFECT... THIS WATCH INCLUDES 84 COUNTIES IN THE FOLLOWING PARTS OF INDIANA... NORTHWEST NORTH CENTRAL NORTHEAST WEST CENTRAL CENTRAL EAST CENTRAL SOUTHWEST SOUTH CENTRAL SOUTHEAST SOME CITIES INCLUDED IN THE WATCH ARE... ANDERSON BEDFORD BLOOMINGTON COLUMBUS CRAWFORDSVILLE ELKHART EVANSVILLE FORT WAYNE FRANKFORT GARY INDIANAPOLIS JASPER KOKOMO LAFAYETTE LOGANSPORT MADISON MARION MUNCIE RENSSELAER SEYMOUR SHELBYVILLE SOUTH BEND TERRE HAUTE VINCENNES IN INDIANA THIS WATCH INCLUDES THE FOLLOWING COUNTIES... INC007-073-089-091-111-127-131-149-181-230200- NORTHWEST BENTON JASPER LA PORTE LAKE NEWTON PORTER PULASKI STARKE WHITE INC015-017-039-049-085-099-103-141-169-230200- NORTH CENTRAL CARROLL CASS ELKHART FULTON KOSCIUSKO MARSHALL MIAMI ST. JOSEPH WABASH INC001-003-033-069-087-113-151-179-183-230200- NORTHEAST ADAMS ALLEN DE KALB HUNTINGTON LAGRANGE NOBLE STEUBEN WELLS WHITLEY INC021-045-107-119-121-133-157-165-167-171-230200- WEST CENTRAL CLAY FOUNTAIN MONTGOMERY OWEN PARKE PUTNAM TIPPECANOE VERMILLION VIGO WARREN INC005-011-023-031-053-057-059-063-067-081-095-097-109-139-145-159- 230200- CENTRAL BARTHOLOMEW BOONE CLINTON DECATUR GRANT HAMILTON HANCOCK HENDRICKS HOWARD JOHNSON MADISON MARION MORGAN RUSH SHELBY TIPTON
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:06 PM EST | Severe Thunderstorm Warning | IND | Tippecanoe, Warren | 54 min |
| Jul 21, 7:20 PM EST | Severe Thunderstorm Warning | IND | Montgomery, Parke | 40 min |
| Jul 21, 7:28 PM EST | Severe Thunderstorm Warning | IND | Fountain | 32 min |
| Jul 21, 7:39 PM EST | Severe Thunderstorm Warning | IND | Carroll | 51 min |
| Jul 21, 7:57 PM EST | Severe Thunderstorm Warning | IND | Montgomery, Parke | 48 min |
| Jul 21, 8:03 PM EST | Severe Thunderstorm Warning | IND | Boone | 57 min |
| Jul 21, 8:06 PM EST | Severe Thunderstorm Warning | IND | Clinton | 39 min |
| Jul 21, 8:10 PM EST | Severe Thunderstorm Warning | IND | Hendricks, Putnam | 65 min |
| Jul 21, 8:32 PM EST | Severe Thunderstorm Warning | IND | Marion | 58 min |
| Jul 21, 9:10 PM EST | Severe Thunderstorm Warning | IND | Hendricks | 35 min |
| Jul 21, 9:24 PM EST | Severe Thunderstorm Warning | IND | Morgan, Putnam | 66 min |
| Jul 21, 9:25 PM EST | Severe Thunderstorm Warning | IND | Johnson, Marion | 80 min |
| Jul 22, 2:22 PM EST | Severe Thunderstorm Warning | IND | Knox | 38 min |
| Jul 22, 3:01 PM EST | Severe Thunderstorm Warning | IND | Knox | 44 min |
| Jul 22, 3:19 PM EST | Severe Thunderstorm Warning | IND | Sullivan | 41 min |
| Jul 22, 4:49 PM EST | Severe Thunderstorm Warning | IND | Lawrence, Monroe | 26 min |
| Jul 22, 4:58 PM EST | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jackson | 32 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.